Texas, 2010Hail and Damaging Winds in Texas, September 2, 2010
September 2, 2010 · NWS LUB · 8 events in 5 counties and zones
Scattered thunderstorms developed over the South Plains of west Texas and the Texas Panhandle during the afternoon and early evening hours of the 2nd. The storms developed in an environment that was particularly favorable for downbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the South Plains of west Texas and the Texas Panhandle during the afternoon and early evening hours of the 2nd. The storms developed in an environment that was particularly favorable for downbursts. A number of storms became severe and produced large hail and locally damaging winds. The city of Lubbock (Lubbock County) was struck by two individual severe storms. One storm produced a swath of damaging winds and hail over neighborhoods of southwest Lubbock around 16:30 CST. A subsequent storm impacted the northern portions of the city before 19:00 CST and also resulted in minor damages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 2, 2:49 PM CST, 50 minutes earlier.
Area forecast discussion, Sep 2, 2:49 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CDT THU SEP 2 2010
.SHORT TERM...
THE CURRENT FORECAST REMAINS VALID...AND THE CURRENTLY PLEASANT
WEATHER ON THE SOUTH PLAINS WILL BEGIN TO DETERIORATE RAPIDLY DURING
THE NEXT 1-4 HOURS.
CUMULUS FIELDS/INCIPIENT THUNDERSTORMS ARE NOW DEVELOPING ALONG THE
PRE-FRONTAL TROUGH/DRYLINE OVER THE WESTERN SOUTH PLAINS AND IN
VICINITY OF THE INITIAL WIND SHIFT/FRONT NEAR PALO DURO/TULE
CANYONS. OF IMMEDIATE CONCERN ARE THE STORMS DEVELOPING ALONG THE
TROUGH/DRYLINE ATOP A DEEPLY MIXED PBL AND 40-50 DEGREE TEMP/TD
SPREADS. STRONG PULSE-TYPE UPDRAFTS IN THIS ENVIRONMENT WILL
CERTAINLY POSE A RISK OF DOWNBURSTS/LOCALIZED DAMAGING WINDS.
OTHERWISE...ALL SOLUTIONS AGREE THAT SCATTERED/NUMEROUS STORMS
WILL EVENTUALLY DEVELOP ALONG THE FRONT AS IT SWEEPS SOUTHWARD
ACROSS THE SOUTH PLAINS LATER THIS AFTERNOON/EVENING. AS DISCUSSED
IN THE PREVIOUS DISCUSSION...THIS ACTIVITY WILL POSE A THREAT OF
DAMAGING WINDS SHOULD STRONG COLD POOLS CONGEAL GIVEN THE DEEPLY
MIXED AND HIGHLY UNSTABLE PRE-STORM ENVIRONMENT.
IN THE AMBIENT POST FRONTAL ENVIRONMENT...3-4MB/3HR PRESSURE RISES
HAVE PERSISTED THROUGH THE DAY...DESPITE CURRENT DIURNAL PRESSURE
MINIMUM. AS SUCH...OBSERVED WIND SPEEDS WITHIN A NARROW ZONE OF
TIGHT MSLP GRADIENTS IMMEDIATELY BEHIND THE FRONT NOW RANGE FROM 25
TO 30 KT. RUC AND NAM PROGGED GRADIENT/SURFACE WINDS AOA 30KT AND
850MB WINDS 40-50KT CONTINUE TO ARGUE FOR AT LEAST TRANSIENT/BRIEF
ADVISORY LEVEL WIND SPEEDS /25-35 MPH RANGE/ OVER THE NORTHERN ZONES
LATE THIS AFTERNOON AND THIS EVENING.
BY SUNRISE...THE FRONT WILL HAVE PROGRESSED WELL SOUTH TOWARD THE
INTERSTATE 10 CORRIDOR...AND LINGERING SHOWERS/CONVECTION WILL BE
ENDING OVER THE SOUTHERN ZONES.
&&
.LONG TERM...
LITTLE TO TALK ABOUT IN THE LONG TERM FORECAST UNTIL THE MIDDLE OF
NEXT WEEK. AN UPPER HIGH WILL SLIDE EAST THIS WEEKEND WITH ANOTHER
CLOSED LOW MOVING ACROSS THE UPPER MIDWEST IN A PROGRESSIVE PATTERN.
THE NEXT ITEM OF INTEREST WILL BE A TROUGH DIVING DOWN INTO THE
SOUTHWEST US FROM THE PACIFIC NORTHWEST. FLOW WILL TURN
SOUTHWESTERLY AHEAD OF THIS FEATURE DRAWING MID AND UPPER LEVEL
MOISTURE INTO THE REGION. WITH LIFT ALSO SPREADING OVER THE AREA
AHEAD OF THE TROUGH...THERE COULD BE SEVERAL CONSECUTIVE DAYS OF
CONVECTION AS CURRENTLY DEPICTED IN THE MODELS. HOWEVER...CONFIDENCE
REMAINS LOW IN ENSEMBLE FORECASTS. JDV
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 53 79 51 85 58 / 30 0 0 0 0
TULIA 57 78 50 83 58 / 50 0 0 0 0
PLAINVIEW 58 77 52 84 59 / 50 0 0 0 0
LEVELLAND 59 78 52 86 59 / 50 10 0 0 0
LUBBOCK 60 79 55 85 62 / 60 10 0 0 0
DENVER CITY 60 80 55 86 59 / 50 10 0 0 0
BROWNFIELD 61 80 55 87 62 / 60 10 0 0 0
CHILDRESS 60 83 55 86 60 / 70 0 0 0 0
SPUR 63 80 57 87 62 / 70 10 0 0 0
ASPERMONT 65 83 60 87 65 / 70 10 0 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>035.
&&
20/01
Hazardous weather outlook, Sep 2, 12:03 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
103 PM CDT THU SEP 2 2010
TXZ021>044-031815-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
103 PM CDT THU SEP 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AND SWEEP
SOUTHWARD ACROSS MUCH OF THE SOUTH PLAINS LATER TODAY...ESPECIALLY
ALONG A FAST ADVANCING COLD FRONT THAT WILL PUSH SOUTHWARD THROUGH
THIS EVENING. SEVERE WEATHER WILL BE POSSIBLE WITH THESE STORMS...
WITH A PRONOUNCED THREAT OF DAMAGING THUNDERSTORM WINDS. THE MOST
LIKELY AREAS TO EXPERIENCE SEVERE STORMS WILL BE THOSE OVER ALONG
AND EAST OF THE INTERSTATE 27 CORRIDOR...THEN ALONG AND SOUTHEAST
OF THE U.S. HIGHWAY 385 CORRIDOR. LOCALIZED WIND GUSTS IN EXCESS
OF 70 MPH MAY ACCOMPANY THUNDERSTORMS OVER PORTIONS OF THE THE
EXTREME SOUTHEASTERN PANHANDLE AND THE ROLLING PLAINS EAST OF THE
CAPROCK. BRIEF HEAVY RAINFALL AND HAIL UP TO ONE INCH DIAMETER
WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.
NON PRECIPITATION
NORTH TO NORTHEASTERLY WINDS WILL INCREASE TO SUSTAINED SPEEDS OF
25 TO 35 MPH IN THE WAKE OF A PASSING COLD FRONT LATE THIS
AFTERNOON AND THIS EVENING OVER THE EXTREME SOUTHERN PANHANDLE AND
THE NORTHWESTERN SOUTH PLAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Sep 2, 2:30 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT THU SEP 2 2010
TXZ033-039-040-022100-
COCHRAN-TERRY-YOAKUM-
330 PM CDT THU SEP 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM...TERRY AND COCHRAN
COUNTIES...
AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF PLAINS...MOVING SOUTH AT 10
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, Sep 2, 3:17 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
417 PM CDT THU SEP 2 2010
TXZ024-022145-
BRISCOE-
417 PM CDT THU SEP 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE COUNTY...
AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 8 MILES NORTHWEST OF QUITAQUE...
MOVING SOUTH AT 15 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, Sep 2, 3:30 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
430 PM CDT THU SEP 2 2010
TXZ035-022200-
LUBBOCK-
430 PM CDT THU SEP 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...
AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 8 MILES SOUTH OF ABERNATHY...MOVING
SOUTHEAST AT 5 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 50 MPH...ARE
POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Sep 2, 3:38 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
438 PM CDT THU SEP 2 2010
TXZ034-035-022200-
HOCKLEY-LUBBOCK-
438 PM CDT THU SEP 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY AND LUBBOCK COUNTIES...
AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM WITH VISUAL EVIDENCE OF DOWNBURST WINDS 8
MILES SOUTH OF ABERNATHY...MOVING SOUTHEAST AT 5 MPH. A SECOND
STORM WAS LOCATED NEAR SMYER BETWEEN LUBBOCK AND LEVELLAND.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE
STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Thunderstorm Wind, Briscoe
- When
- September 2, 3:39 PM CST to 3:40 PM CST
- Where
- Briscoe County, 8 mi NW of Quitaque to 7 mi ESE of Silverton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.452, -101.149
Law enforcement officials reported small hail accompanied by thunderstorm winds estimated in excess of 60 mph along Farm to Market Road 256 east of Silverton at 15:39 CST. The report was confirmed at 15:40 CST when the Texas Tech University West Texas Mesonet site located near Texas Highway 86 between Silverton and Quitaque recorded a 62 mph gust. No damage was reported.
Hail, Lubbock
- When
- September 2, 4:29 PM CST to 4:41 PM CST
- Where
- Lubbock County, 2 mi NW of Lubbock to 3 mi E of Wolfforth
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.600, -101.875
A severe thunderstorm developed over northwest Lubbock and produced a swath of large hail and damaging winds as it moved south-southwestward over portions of the city. Quarter size hail was initially reported at 16:29 CST at the intersection of U.S. Highway 84 and the north Loop 289. Multiple reports of quarter to half dollar size hail were received as the storm impacted southwest Lubbock subdivisions around 16:40 CST. Wind blown hail reportedly shattered windows in at least one residence. Minor damages to vehicles were additionally reported.
Thunderstorm Wind, Lubbock
- When
- September 2, 4:40 PM CST to 4:41 PM CST
- Where
- Lubbock County, 4 mi SW of Lubbock to 3 mi E of Wolfforth
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.539, -101.899
Local emergency managers and National Weather Service meteorologists estimated thunderstorm winds to be in excess of 60 mph to 70 mph over portions of southwest Lubbock around 16:40 CST. The winds were accompanied by large hail. Numerous reports were received of downed fences and trees. A trampoline was lofted by the winds and blown a considerable distance. Structural damage were minor, but wind blown hail shattered windows in at least one residence. No injuries were reported.
Thunderstorm Wind, Hall
- When
- September 2, 5:05 PM CST
- Where
- Hall County, 2 mi WSW of Turkey
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.389, -100.912
A thunderstorm wind gust of 58 mph was recorded by the Texas Tech University West Texas Mesonet site near Turkey shortly after 17:00 CST. No damage was reported.
Hail, Floyd
- When
- September 2, 5:48 PM CST
- Where
- Floyd County, 9 mi SSE of Floydada
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.860, -101.270
A National Weather Service cooperative observer reported that nickel size hail covered the ground along Farm to Market Road 651 southeast of Floydada. The hail was reportedly accompanied by thunderstorm winds estimated to exceed 60 mph.
Thunderstorm Wind, Floyd
- When
- September 2, 5:48 PM CST
- Where
- Floyd County, 9 mi SSE of Floydada
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 33.860, -101.270
A National Weather Service cooperative observer reported that thunderstorm winds estimated to be in excess of 60 mph accompanied nickel size hail along Farm to Market Road 651 southeast of Floydada. The hail reportedly covered the ground. No damages were reported.
Thunderstorm Wind, Lubbock
- When
- September 2, 6:48 PM CST to 6:53 PM CST
- Where
- Lubbock County, 2 mi NE of Lubbock to 4 mi NW of Lubbock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 33.600, -101.825
Multiple reports of wind damage were received as a second severe storm impacted the Lubbock vicinity. A severe storm backbuilt over north Lubbock from the northeastern portions of the county and southeastern Hale County shortly before 19:00 CST. At 18:43 CST the Lubbock Police Department reported that winds had downed several utility lines in the north-central portions of the city. At 18:48 CST, the National Weather Service's and Texas Tech University's Atmospheric Science Department's Blue Norther' softball team reported that thunderstorm winds estimated in excess of 60 mph struck the Burl Huffman Sports Complex in northwest Lubbock. By 18:53 CST, law enforcement officials reported that utility poles were downed by the winds in northeast Lubbock. No significant structural damage or injuries were reported.
Thunderstorm Wind, Hale
- When
- September 2, 6:50 PM CST
- Where
- Hale County, Abernathy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.830, -101.850
Law enforcement officials reported that thunderstorm winds blew down road signs along Interstate 27 near Abernathy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in New Jersey, September 2 to 4, 20101 death · 4 events
- Heat in Florida, September 2, 20101 death · 1 event
- Hail and Damaging Winds in Oklahoma, September 2, 2010$2.5 million · 1 in hail · 18 events
- Tropical Storm and Storm Surge in North Carolina, September 2 to 3, 2010$2.6 million · 7 events
- Flash Flooding and Hail in Illinois, September 2 to 3, 2010$168,000 · 1 in hail · 20 events
- Damaging Winds in Texas, September 2, 2010$220,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, September 2, 2010$85,000 · 56 kt wind · 4 events
- Flash Flooding and Hail in Missouri, September 2, 2010$13,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Wisconsin, September 2, 2010$21,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Kansas, September 2, 2010$23,000 · 1 in hail · 7 events
- Damaging Wind in Michigan, September 2, 2010$30,000 · 61 kt wind · 1 event
- Wildfire and Hail in Texas, September 2, 20101 injured · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255325, 255329, 255331, 255335, 255336, 255337, 255341, 255338.